If you’ve been diagnosed with hypertension (high blood pressure), a heart rhythm problem (arrhythmias) or other heart condition, it’s important to assess your allergy medications and the potential risks to your heart.
Antihistamines and decongestants may increase your heart rate.
Over-the-counter allergy drugs that include a decongestant can raise your blood pressure.
Decongestants may also increase your risk for heart rhythm disturbances like atrial fibrillation.
The ads would have us believe that allergy medications are harmless enough, after all, many of them are sold over the counter (OTC). But their message isn’t necessarily true.
Although allergy drugs can stop the misery of seasonal allergies to pollen, hay fever, and grasses, some can aggravate a heart condition, or be downright dangerous when mixed with blood pressure drugs and certain heart medicines.
This is why we need more information about allergy medications and the potential risks to your heart.
- Make sure you inform your pharmacist about other medications you’re taking to assess if any combination poses a risk to your heart rate and rhythm.
An example of this are medications containing “pseudoephedrine.”
Pseudoephedrine is well known for shrinking swollen nasal mucous membranes, so it is often used as a decongestant.
- However, pseudoephedrine is a stimulant and may cause an increased heart rate (tachycardia), elevate your blood pressure (hypertension) and actually make some pre-existing cardiac condition worse.
Allergy Medications That Are Safe For Your Heart
The three major classes of allergy medications include antihistamines, decongestants, and anti-inflammatories.
Although most antihistamines are safe for patients with high blood pressure and other forms of heart disease, an antihistamine may elevate blood pressure or increase heart rate, according to the U.S. Food and Drug Administration (FDA).
- Claritin (loratadine)
- Allegra (fexofenadine)
- Zyrtec (cetirizine).
However, if the drug also has a “D” after the name, be aware that it contains an added decongestant that can cause problems.
The combination of decongestants and blood pressure can be dangerous, according to reports by the American Heart Association.
Especially pseudoephedrine (Sudafed and other brands) can raise both blood pressure and pulse, a less than ideal combination.
They can also increase the risk for heart rhythm disturbances such as atrial fibrillation.
How Decongestants Work
Decongestants relieve allergy congestion by constricting the blood vessels, which helps to shrink swollen mucous membranes in the nose.
➡ Unfortunately, this constriction can also affect the rest of your body’s organs and lead to a rise in blood pressure and heart rate. It can work against blood pressure medications you may have been prescribed.
Anti-inflammatory allergy medications, such as steroid nasal sprays, are typically considered safe, as long as you take the exact prescribed dosage.
- Overuse may cause water retention which in turn will elevate your blood pressure.
Tips for Allergy Drug Safety
Rely on the knowledge and guidance of your healthcare team, from your doctor to your pharmacist.
Your individual risk depends on a number of factors, but here’s a basic rule of thumb: More drugs means more risk.
- The more medications you’re taking for other health issues, the greater the risk for negative interactions.
The reason is that most medications are removed from the body by either the liver or the kidneys. Patients with either of those conditions, as well as older patients, face some of the greatest risks.
Be Safe: Always check labels before taking an allergy medication to make sure you know what’s in it. Check for a “D” at the end of the medication’s name, which means it contains the decongestant pseudoephedrine.
As mentioned earlier, pseudoephedrine should be avoided by anyone with high blood pressure, heart rhythm irregularities or other heart conditions.
There are prescription medications that are generally well tolerated when used in conjunction with heart medications. Make an appointment with your family doctor or your cardiologist to discuss them.